I was given a beta blocker, Atenolol, to try. I awoke early in the morning, after taking it for two days, with suicidal thoughts and deep depression. Recognizing that it started when I took the medication, my doctor stopped it. It took me several days to recover. My psychiatrist told me my brain was too senstitive for this medication and that beta blockers effect serotonin in the brain.
I have a personal and family history of depression. It is really IMPORTANT that doctors and patients realize that there is a danger in giving beta blockers to individuals with this kind of history. If the patient or doctor does not recognize this side effect there is a possibility the the patient will try to commit suicide.
All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.